Am I imagining things -- only 2 doses of Depakote

Discussion in 'General Parenting' started by gcvmom, Jun 24, 2007.

  1. gcvmom

    gcvmom Here we go again!

    and already I swear I see a small change in difficult child 2. He is more compliant and not as hyperactive or impulsive -- not to say that all his symptoms are resolved at all. It's just that he will actually do what I ask without tons of argument, and without having to nag forever -- just nag a little :smile:

    He's still fairly distracted/distractible and still has a lot of motor activity, but not like before. He still makes some outrageous and somewhat grandiose statements that just leave me thinking WTH did that come from? But overall, I think things are improving -- I hope it's not just my imagination.

    Is this typical to see with Depakote ER? Or if this is really quick, does it mean we're really seeing the Daytrana and Tenex finally washing out (it was a week on Thursday), OR does it mean his issues are relatively mild and so he's going to respond sooner to a lower dose (he got his second 250mg pill last night)?
  2. JJJ

    JJJ Active Member

    Doubtful that it is the Depakote. My guess would be that the others are finally washing out of his system. Whatever the reason, hope he continues to improve.
  3. smallworld

    smallworld Moderator

    I agree with JJJ -- I doubt it's the Depakote. It just doesn't work that fast. Depakote takes 6 days to reach a steady level in the blood stream, then 2 to 3 weeks to see any real improvement, and 6 to 8 weeks for full clinical response at a therapeutic level. I doubt 250 mg is a therapeutic dose.
  4. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Could be his is sedated. Depakote doesn't work fast. It takes a full eight weeks, at a therapeutic level, to do it's work. However, it can make your child sleepy at first.
  5. timer lady

    timer lady Queen of Hearts

    It's a tad early to see an significant changes due to the depakote. As MWM stated it can take up to 8 weeks to hit therapeutic levels. However, that's not to say there isn't some kind of change occurring.

    The sedating factor may be part of it. I hope that the depakote is effective for difficult child.
  6. Sara PA

    Sara PA New Member

    When I was started on a an anticonvulsant for seizures, my undiagnosed partial seizure activity stopped immediately. That very day. Any chance he was having partial seizure?

    Or it could just be a coincidence and his body is more adjusted to not having the other two drugs.
  7. gcvmom

    gcvmom Here we go again!

    I don't know about seizures... there was a time a few months ago when he said he was spacing out in class and sort of losing track of time. His psychiatrist suggested a neuro consult, and I went so far as to make the appointment, but then difficult child said that he was just bored when these periods of "zoning out" would happen, so I cancelled the appointment thinking it was just a case of daydreaming. He was on 40mg Daytrana and 15mg Abilify at the time.

    Could be this is just the other medications finally disappearing from his system.

    I was reading that the initial target dose is 25mg/kg/day. My son weighs 40kg, so I guess that means we would be working up to 1000mg? If that's true, how long does it usually take to work up to that level? So far, our instructions are 250mg for 5 days, then 500mg for 5 days. I wonder if the next step would be 750mg and then 1000mg for the same amount of time?
  8. Sara PA

    Sara PA New Member

    FWIW, both stimulants and antipsychotics can lower the seizure threshold.
  9. gcvmom

    gcvmom Here we go again!

    Thanks Sara PA and Nomad... we're supposed to call psychiatrist in about one more week. We also have an appointment. for a 2nd opinion on 7/6 at a university hospital.

    I'll just be glad if we can stabilize and get him on the right path by September!